Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Denver/Boulder, CO

July 2, 2006Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 2, 2006, 4:37 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2006, 4:37 PM MDT (22:37 UTC)
Expired
Jul 2, 2006, 7:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:40 PM MDTFLASH FLOOD1 S Franktown, COTWO DRIVEWAYS WASHED AWAY AT PRAIRIE CANYON RANCH. TIME OF OCCURRENCE ESTIMATED BETWEEN 330 PM AND 545 PM.
Jul 2, 7:00 PM MDTHEAVY RAIN 2.51 S Kiowa, CO2.5 INCHES OF RAIN IN LESS THAN TWO HOURS. ROADS AND CULVERTS WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 123 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 022243
FFWBOU
COC035-039-030130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
437 PM MDT SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
  CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 730 PM MDT

* AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM AN AREA OF THUNDERSTORMS OVER SOUTHEAST DOUGLAS 
  AND SOUTHWEST ELBERT COUNTIES. THE HEAVIEST RAINFALL WAS INDICATED 
  8 MILES WEST OF ELBERT...OR ABOUT 28 MILES NORTH OF COLORADO SPRINGS. 
  THESE STORM HAVE REMAIN NEARLY STATIONARY SINCE AROUND 350 PM MDT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CASTLE
  PINES...THE PINERY...SEDALIA...PONDEROSA PARK...PERRY PARK...
  LOUVIERS...LARKSPUR...KIOWA...FRANKTOWN...ELIZABETH...ELBERT...
  CASTLE ROCK AND BEVERLY HILLS.

DOPPLER RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN FROM 
FROM STORMS COVERED BY THIS WARNING IN THE LAST 90 MINUTES.

THE DOUGLAS COUNTY SHERIFF REPORTED THAT FLOOD WATER IS COVERING 
SEVERAL PORTIONS OF RUSSELVILLE ROAD SOUTH OF FRANKTOWN IN SOUTHEAST 
DOUGLAS COUNTY.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.

LAT...LON 3948 10505 3927 10506 3915 10496 3915 10450
      3933 10422 3949 10478

$$

BAKER
2 follow-up statements
000 
WGUS75 KBOU 022338
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
525 PM MDT SUN JUL 2 2006

COC035-039-030130-
ELBERT CO-DOUGLAS CO-
525 PM MDT SUN JUL 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
CENTRAL AND SOUTHEAST DOUGLAS AND WEST CENTRAL ELBERT COUNTIES...

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING MODERATE RAINFALL IN PORTIONS OF DOUGLAS 
AND WESTERN ELBERT COUNTIES. 

DOPPLER RADAR ESTIMATED THAT UPWARDS OF 5 INCHES OF RAIN FELL 
FROM A THUNDERSTORM 8 MILES WEST OF ELBERT...OR ABOUT 25 MILES 
NORTH OF COLORADO SPRINGS IN APPROXIMATELY 90 MINUTES. HEAVY 
RUNOFF FROM THIS THUNDERSTORM IS EXPECTED TO MOVE DOWN CHERRY CREEK
THROUGH EAST CENTRAL AND NORTHEAST DOUGLAS COUNTY IN THE NEXT ONE 
TO TWO HOURS. FAST MOVING FLOOD WATERS MAY TOP THIS ITS BANKS AND 
COVER ADJACENT ROADS ALONG THE WAY.    

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CASTLE PINES...THE PINERY...SEDALIA...PONDEROSA PARK...PERRY PARK...
LOUVIERS...LARKSPUR...KIOWA...FRANKTOWN...ELIZABETH...ELBERT...CASTLE
ROCK AND BEVERLY HILLS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.

LAT...LON 3948 10505 3927 10506 3915 10496 3915 10450
      3933 10422 3949 10478

$$
000 
WGUS75 KBOU 030135
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
730 PM MDT SUN JUL 2 2006

COC035-039-030150-
ELBERT CO-DOUGLAS CO-
730 PM MDT SUN JUL 2 2006

...A FLASH FLOOD WARNING FOR CENTRAL DOUGLAS AND WEST CENTRAL 
ELBERT COUNTIES HAS EXPIRED...

AT 720 PM MDT...RAINFALL HAD PRETTY MUCH ENDED IN DOUGLAS COUNTY... 
WHILE LIGHT TO MODERATE RAIN WAS STILL OCCURRING IN WESTERN ELBERT 
COUNTY. ACCORDING TO TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT 
OFFICIALS...FLASH FLOODING IS NO LONGER OCCURRING IN THE AREA 
COVERED BY THIS WARNING.   

BETWEEN 330 AND 545 PM MDT THUNDERSTORMS SITTING NEARLY STATIONARY 
OVER EASTERN DOUGLAS AND WESTERN ELBERT COUNTIES PRODUCED VERY 
HEAVY RAINFALL. ACCORDING TO NATIONAL WEATHER SERVICE DOPPLER RADAR 
THE HEAVIEST RAIN OCCURRED IN SOUTHEAST DOUGLAS COUNTY APPROXIMATELY 
8 MILES SOUTH OF FRANKTOWN ALONG CHERRY CREEK. RADAR ESTIMATED THAT 
UPWARDS OF 5 INCHES OF RAIN FELL IN THIS LOCATION.   

THE DOUGLAS COUNTY EMERGENCY MANAGER REPORTED THAT CHERRY CREEK 
STAYED WITHIN ITS BANKS DURING THE PERIOD OF HEAVIEST RAINFALL... 
HOWEVER TWO SMALL PONDS ALONG CHERRY CREEK RUPTURED APPARENTLY DUE 
TO THE HEAVY RAINFALL. 

LAW ENFORCEMENT OFFICIALS REPORTED THAT TWO DRIVEWAYS CROSSING 
CHERRY CREEK IN AND NEAR PRAIRIE CANYON RANCH IN SOUTHEAST DOUGLAS 
COUNTY WERE WASHED OUT. A TRAINED WEATHER SPOTTER 1 MILE SOUTH OF 
KIOWA IN SOUTHWEST ELBERT COUNTY MEASURED 2.5 INCHES OF RAIN IN LESS 
THAN 2 HOURS. THE OBSERVER ALSO REPORTED THAT A CULVERT AND A NUMBER 
OF ROADS IN AND AROUND KIOWA WERE EITHER DAMAGED OR WASHED BY THE 
HEAVY RAINFALL.   

HIGH WATERS MOVING DOWN CHERRY CREEK WERE REPORTEDLY PASSING BY 
FRANKTOWN AT THIS TIME. HOWEVER LOCAL FIRE DEPARTMENT PERSONAL 
REPORT THE CREEK WAS WELL WITHIN ITS BANKS. 

WATER LEVELS IN STREAMS AND CREEKS IN THE AREA WILL CONTINUE TO 
FALL AND THEREFORE ANY CHANCE OF ADDITIONAL FLOODING IS NOT 
ANTICIPATED. 

LAT...LON 3948 10505 3927 10506 3915 10496 3915 10450
      3933 10422 3949 10478

$$

BAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:12 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 2, 3:12 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT SUN JUL 2 2006

.SHORT TERM DISCUSSION...CURRENT SATELLITE PICTURES ARE SHOWING
FAIRLY DECENT CONVECTIVE COVERAGE OVER THE MOUNTAINS AND FOOTHILLS.
MOVEMENT IS PRETTY SLOW.  PLAINS DEW POINTS HAVE DRIED SOME INTO THE
40S F OVER THE URBAN CORRIDOR.  FURTHER EAST AND NORTHEAST...DEW
POINTS ARE STILL IN THE 50S.  OUT ON THE PLAINS...CONVECTION IS NOT
SURVIVING TO WELL YET.  INTERACTIVE SOUNDINGS STILL HAVE DECENT CAPE
OVER MOST OF THE PLAINS AND THE CONVECTIVE TEMPERATURES IS RIGHT NOW
BEING BREACHED.  THE RADAR AND SATELLITE PICTURES SHOW A COUPLE
CONVERGENCE AREAS OVER THE PLAINS.  TODAY LOOKS SIMILAR TO
YESTERDAY.  WILL KEEP DECENT POPS GOING OVER THE FORECAST AREA INTO
THE MID EVENING HOURS FOR SURE.   GRIDS KEEP FAIRLY WEAK WESTERLY
FLOW ALOFT FOR THE FORECAST AREA TONIGHT AND MONDAY.  THE BOUNDARY
LAYER WINDS FIELDS SHOW A SURGE OF NORTH-NORTHEASTERLY UPSLOPE FLOW
FOR THE PLAINS MONDAY MORNING.  THERE IS LITTLE IN THE WAY OF ANY
SYNOPTIC SCALE UPWARD MOTION PROGGED ON MONDAY.  THE DEW POINTS
STILL LOOK GOOD WITH MAINLY 50S FOR THE PLAINS.  IT DOES LOOK COOLER
MONDAY WITH THE SURGE.  FORECAST SOUNDINGS HAVE SIMILAR CAPE VALUES
AS TODAY....BUT THEY DO SHOW IT TO BE WARM ENOUGH FOR CONVECTION.
PERSISTENCE SEEMS TO BE A GOOD TOOL THESE DAYS.  WILL GO SIMILAR
POPS TO TODAYS FOR MONDAYS...PERHAPS A TAD LOWER WITH THE COOLER
AIRMASS IN MIND.  FOR TEMPERATURES...MONDAYS HIGHS LOOK 2-4 C
COOLER THAN TODAYS.

.LONG TERM DISCUSSION...UPPER LEVEL RIDGE WILL BEGIN TO REAMPLIFY
OVER THE DESERT SOUTHWEST CREATING A MORE NORTHWESTERLY FLOW ALOFT
WEDNESDAY.  HOWEVER...THE FLOW ALOFT WILL BE WEAK AND CONTINUED
FRONTAL SURGES SHOULD KEEP PLENTY OF LOW LEVEL MOISTURE IN PLACE
EAST OF THE CONTINENTAL DIVIDE.  AS A RESULT...DAILY ROUNDS OF
SCATTERED SHOWERS/STORMS ARE EXPECTED THROUGH AT LEAST WEDNESDAY.
PRECIPITABLE WATER VALUES REMAIN CLOSE TO AN INCH OVER THE PLAINS
AND MID LEVEL FLOW IS WEAK.  THEREFORE STORMS WILL BE CAPABLE OF
PRODUCING LOCALIZED MODERATE TO HEAVY RAINFALL...BUT THREAT OF
SEVERE WILL REMAIN RATHER LOW WITH LIMITED CAPE VALUES IN TYPICAL
MONSOONAL FASHION.

TEMPERATURES ON THE PLAINS SHOULD BE SLIGHTLY COOLER THAN NORMAL
WITH CONTINUED WEAK FRONTAL SURGES DUE TO NORTHWESTERLY FLOW
ALOFT....MODERATE LOW LEVEL MOISTURE...AND AFTERNOON STORMS.

AFTER WEDNESDAY THERE ARE MORE QUESTIONS WITH REGARDS TO
AMPLIFICATION OF UPPER RIDGE AND WHETHER THIS WILL ACTUALLY CAP OFF
CONVECTION ACROSS THE PLAINS.  THERE SHOULD STILL BE PLENTY OF
MOISTURE TRAPPED UNDER THE RIDGE FOR SCATTERED MOUNTAIN AND FOOTHILL
STORMS...WHILE LESSER CHANCES SEEM PRUDENT FOR THE PLAINS.
TEMPERATURES SHOULD TREND BACK CLOSER TO 90F ON THE PLAINS GIVEN
WARMING ALOFT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KOOPMEINERS/BARJENBRUCH
Hazardous weather outlook, Jul 2, 10:48 AM MDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1048 AM MDT SUN JUL 02 2006

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1048 AM MDT SUN JUL 02 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
AND FOOTHILLS BEFORE MIDDAY AND SPREAD OVER THE URBAN CORRIDOR AND
PLAINS BY MID AFTERNOON.  A FEW OF THE STORMS MAY CONTAIN LARGE
HAIL.  THERE CONTINUES TO BE PLENTY OF MOISTURE IN THE AIRMASS OVER
THE FORECAST AREA TODAY.  AS A RESULT...SOME STORMS ARE CAPABLE OF
PRODUCING HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY.  LOW
LEVEL UPSLOPE FLOW EAST OF THE CONTINENTAL DIVIDE WILL KEEP THE
AIRMASS RELATIVELY MOIST AND UNSTABLE.  AS A RESULT...ONE OR TWO
STORMS ON THE PLAINS AND IN THE FOOTHILLS MAY BECOME SEVERE EACH DAY
WITH LARGE HAIL BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KOOPMEINERS/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:48 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert57 min
Jul 2, 5:41 PM MDTSevere Thunderstorm WarningBOULogan64 min

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.